Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 169, NWS Jackson, MS

May 17, 2002Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2002, 12:55 PM CDT for Smith County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 12:55 PM CDT (17:55 UTC)
Expired
May 17, 2002, 1:30 PM CDT
In force
35 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Smith County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 171755
SVRJAN
MSC129-171830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1255 PM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 130 PM CDT

* AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MIZE...OR ABOUT 14 MILES SOUTH OF         
  RALEIGH...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MIZE NOW
  BE NEAR RALEIGH AT 115 PM CDT 

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3190 8965 3184 8959 3188 8935 3219 8937
          3218 8972

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:35 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 17, 11:35 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1135 AM CDT FRI MAY 17 2002

UPDATED ZONES TO MAKE MINOR ADJUSTMENTS TO TEMPS/WINDS AND AFTERNOON
WORDING FOR CENTRAL AND NORTHERN GROUPS. WITH MSAS SHOWING GOOD
INSTABILITY OVER SOUTHERN GROUPS AND THUNDERSTORMS ALREADY
DEVELOPING OVER THE SOUTHEAST AND A FEW CELL AHEAD OF THE MAIN LINE
OVER CENTRAL LA...ADDED SEVERE. OTHERWISE FORECAST OK.

JAN 85/58/71/46/72 6800
MEI 86/59/71/46/72 6800

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, May 17, 11:31 AM CDT, 1 hour 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1131 AM CDT FRI MAY 17 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
INTO TONIGHT OVER THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT
SHOULD BE DAMAGING WINDS UPWARDS TO 70 MPH WITH ANY SEVERE STORMS
WITH LARGE HAIL TO NICKEL SIZED BEING A LESSER THREAT. VERTICAL
WIND SHEAR WILL BE MINIMAL FOR WIDESPREAD...SEVERE STORMS.

A STRONG COLD FRONT MOVING ACROSS CENTRAL ARKANSAS IS EXPECTED TO
CONTINUE MOVING SOUTHEAST AND INTO CENTRAL MISSISSIPPI BY 6 PM.
ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AFTERNOON HEATING
TO CREATE A MODERATELY UNSTABLE ATMOSPHERE. AS THE COLD FRONT
ENCOUNTERS THE UNSTABLE AIRMASS...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND NORTHEAST ACROSS THE
REGION. A FEW OF THESE STORMS WILL MOST LIKELY BECOME SEVERE WITH
DAMAGING WINDS.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT...IF
ATMOSPHERIC CONDITIONS CHANGE AND THE THREAT FOR SEVERE STORMS
INCREASES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, May 17, 11:36 AM CDT, 1 hour 19 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1136 AM CDT FRI MAY 17 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
INTO TONIGHT OVER THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT
SHOULD BE DAMAGING WINDS UPWARDS TO 70 MPH WITH ANY SEVERE STORMS
WITH LARGE HAIL TO NICKEL SIZED BEING A LESSER THREAT. VERTICAL
WIND SHEAR WILL BE MINIMAL FOR WIDESPREAD...SEVERE STORMS.

A STRONG COLD FRONT MOVING ACROSS CENTRAL ARKANSAS IS EXPECTED TO
CONTINUE MOVING SOUTHEAST AND INTO CENTRAL MISSISSIPPI BY 6 PM.
ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AFTERNOON HEATING
TO CREATE A MODERATELY UNSTABLE ATMOSPHERE. AS THE COLD FRONT
ENCOUNTERS THE UNSTABLE AIRMASS...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND NORTHEAST ACROSS THE
REGION. A FEW OF THESE STORMS WILL MOST LIKELY BECOME SEVERE WITH
DAMAGING WINDS.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT...IF
ATMOSPHERIC CONDITIONS CHANGE AND THE THREAT FOR SEVERE STORMS
INCREASES.

...FLOODING...
LOCALIZED RAINFALL AMOUNTS MAY APPROACH 1 1/2 TO 2 INCHES IN
SPOTS ACROSS THE REGION THROUGH TONIGHT. THIS WILL CAUSE PONDING
ON ROADWAYS AND EVEN MINOR FLOODING OF LOW LYING AREAS. ANY
SWOLLEN RIVERS AND STREAMS COULD BE AFFECTED BY RUN-OFF AS WELL
WITH ANY HEAVY SHOWERS AND STORMS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:14 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis31 min
May 17, 3:04 PM CDTSevere Thunderstorm WarningJANRankin41 min
May 17, 3:14 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson46 min
May 17, 3:22 PM CDTSevere Thunderstorm WarningJANHinds38 min
May 17, 3:32 PM CDTSevere Thunderstorm WarningJANHinds28 min
May 17, 3:41 PM CDTSevere Thunderstorm WarningJANClarke34 min
May 17, 3:47 PM CDTSevere Thunderstorm WarningJANRankin43 min
May 17, 3:51 PM CDTSevere Thunderstorm WarningJANMadison39 min
May 17, 3:58 PM CDTSevere Thunderstorm WarningJANHinds32 min
May 17, 4:03 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar47 min
May 17, 4:04 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar46 min
May 17, 4:21 PM CDTSevere Thunderstorm WarningJANSimpson, Smith39 min
May 17, 4:28 PM CDTSevere Thunderstorm WarningJANForrest52 min
May 17, 4:35 PM CDTSevere Thunderstorm WarningJANJasper, Jones45 min
May 17, 5:12 PM CDTSevere Thunderstorm WarningJANClarke33 min
May 17, 5:13 PM CDTSevere Thunderstorm WarningJANClarke32 min
May 17, 5:18 PM CDTSevere Thunderstorm WarningJANJasper, Lauderdale, Newton57 min
May 17, 5:43 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba47 min
May 17, 5:47 PM CDTSevere Thunderstorm WarningJANClarke13 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.